Georgia, 2016

Hail and Damaging Winds in Georgia, September 12, 2016

September 12, 2016 · NWS FFC · 5 events in 5 counties and zones

Ample moisture, moderate instability, strong daytime heating and a weak stationary front combined to produce isolated severe thunderstorms across portions of north and central Georgia during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Ample moisture, moderate instability, strong daytime heating and a weak stationary front combined to produce isolated severe thunderstorms across portions of north and central Georgia during the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 12, 12:29 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 12, 12:29 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
129 PM EDT MON SEP 12 2016

.PREV DISCUSSION... /issued 1033 AM EDT MON SEP 12 2016/

UPDATE...

The mid and upper level low over southern Louisiana will allow for
deep layer moisture to spread northward through today as well as
brining in some upper energy as well. Although low level lapse
rates and instability look somewhat meager...mid level cold pool
of close to -10C at 500mb looks to keep thunderstorms prominent
this afternoon. Have bumped up pops slightly in the central GA
zones but left just short of likely given abundant cloud cover we
are starting the day off with. Remainder of the forecast is on
track with no changes planned.

Deese

PREV DISCUSSION... /issued 425 AM EDT MON SEP 12 2016/

SHORT TERM /Today through Tuesday/...

A broad upper ridge will continue across the southeast during the
period...while a diffuse surface front lingers over GA. The front
may be hard to find with mostly light winds...but will probably
stall between Atlanta and Macon. Expect a mostly diurnal pattern
for pops...and scattered showers and a few thunderstorms should
redevelop today early afternoon into the evening. Far northwest
zones are closer to the drier air so only slight chance that area
today. Easterly upslope flow should help increase moisture across
the forecast area through the period. Pops on Tuesday mainly ranging
from near 30 percent north to near 50 percent central. Max temperatures
not quite as hot most places due to more clouds and increasing
easterly flow.

41

LONG TERM /Tuesday Night through Sunday/...

Guidance in good consensus for fcst solutions as the CWA fails to shake
the moist and moderately unstable regime through the week. The already
abnormally moist environment should be aided even more by a low
advecting NW off the southeast Atlantic coast by Wednesday...which
could even bring some 2.2 inch PWATS to central GA. We will have to
watch for enhanced flash flooding and wet microburst threats given
any hydrometeor loading to convective downdrafts. Have gone likely pops
in parts of south with chance elsewhere.

The models have backed off a bit on the strength of the sfc high progged
to push into the northeast CONUS Thurs/Fri...and now does not appear to
result in as strong of a hybrid CAD wedge across the area. Should be
little change to the overall environment with chance pops each day and
gradual increase going into the weekend as the upper trough amplifies
to the west and another front approaches the north late Saturday into
Sunday.

Temps should be right around normal or slightly below in the mid to
upper 80s for highs and upper 60s to low 70s for lows at most
locations due to expected cloud coverage and daily precip chances.

Baker

&&

.AVIATION...
18Z UPDATE...
Activity already initiating across the area with vicinity TSRA at
AHN. Expect this trend to increase in coverage throughout the
afternoon requiring inclusion of a TEMPO group at all sites. Still
anticipate an influx of moisture tonight from the east and south
allowing for MVFR conditions at MCN and MVFR elsewhere although
confidence is lower in this scenario. Another round of SHRA and
possible TSRA in store for Tue and have included Prob30 for ATL.

//ATL CONFIDENCE...18Z UPDATE...
Medium on MVFR potential tonight.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          88  70  87  69 /  40  20  30  20
Atlanta         88  72  87  71 /  30  20  30  20
Blairsville     83  66  84  63 /  20  20  30  30
Cartersville    89  70  88  69 /  30  20  30  20
Columbus        92  73  90  72 /  50  40  30  20
Gainesville     86  69  85  69 /  20  20  30  20
Macon           92  71  89  70 /  50  40  40  20
Rome            89  69  89  69 /  20  20  30  20
Peachtree City  89  70  87  69 /  40  20  30  20
Vidalia         89  73  88  72 /  50  30  50  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....16
AVIATION...Deese
Hazardous weather outlook, Sep 12, 3:57 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
457 AM EDT MON SEP 12 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-130900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
457 AM EDT MON SEP 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FOR MUCH OF NORTH
AND CENTRAL GEORGIA THIS AFTERNOON INTO EVENING. SOME STORMS MAY
BECOME STRONG.

.WEATHER HAZARDS EXPECTED...
GUSTY WINDS...FREQUENT LIGHTNING AND BRIEF HEAVY RAIN WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY
THROUGH SUNDAY. A VERY MOIST ENVIRONMENT WEDNESDAY MAY LEAD TO
MORE WIDESPREAD DEVELOPMENT AND AN INCREASED CHANCE FOR ISOLATED
FLOODING OR STRONG DOWNBURST WINDS. SOME STRONG STORMS WITH GUSTY
WINDS...HEAVY RAIN AND FREQUENT LIGHTNING WILL BE POSSIBLE EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 12, 1:13 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
213 PM EDT MON SEP 12 2016

GAZ067-069-079-121845-
TALBOT GA-UPSON GA-MERIWETHER GA-
213 PM EDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALBOT...
NORTHWESTERN UPSON AND SOUTHEASTERN MERIWETHER COUNTIES UNTIL 245 PM
EDT...

AT 212 PM EDT...A STRONG THUNDERSTORM WAS NEAR MANCHESTER...OR 12
MILES SOUTHEAST OF GREENVILLE...MOVING EAST AT 5 MPH.

  HAZARD...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY.
           LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
           REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
           TO BE STRUCK BY LIGHTNING. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD SLOW
           DOWN AND BE PREPARED FOR POSSIBLE LOSS OF CONTROL DUE TO
           HYDROPLANING. ALSO...THE HEAVY RAIN MAY CAUSE TEMPORARY
           STREET FLOODING OR ROAD PONDING IN SLOW DRAINAGE AREAS.
           WHEN WATER COVERS THE ROAD...REMEMBER TO TURN AROUND
           DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
MANCHESTER...WOODBURY...WOODLAND...SUNSET
VILLAGE...RALEIGH...CREST... PLEASANT HILL...SUNNYSIDE AND SPREWELL
BLUFF STATE PARK.

LAT...LON 3302 8454 3301 8454 3300 8453 3299 8453
      3298 8452 3297 8452 3297 8451 3299 8449
      3299 8441 3279 8436 3279 8462 3297 8466
TIME...MOT...LOC 1812Z 257DEG 4KT 3290 8456
Special weather statement, Sep 12, 1:38 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
238 PM EDT MON SEP 12 2016

GAZ068>070-121915-
UPSON GA-PIKE GA-LAMAR GA-
238 PM EDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UPSON...SOUTHEASTERN
PIKE AND LAMAR COUNTIES UNTIL 315 PM EDT...

AT 238 PM EDT...A STRONG THUNDERSTORM WAS OVER MEANSVILLE...OR NEAR
ZEBULON...MOVING EAST AT 15 MPH.

  HAZARD...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY.
           LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
           REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
           TO BE STRUCK BY LIGHTNING. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD SLOW
           DOWN AND BE PREPARED FOR POSSIBLE LOSS OF CONTROL DUE TO
           HYDROPLANING. ALSO...THE HEAVY RAIN MAY CAUSE TEMPORARY
           STREET FLOODING OR ROAD PONDING IN SLOW DRAINAGE AREAS.
           WHEN WATER COVERS THE ROAD...REMEMBER TO TURN AROUND
           DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
BARNESVILLE...ZEBULON...MILNER...YATESVILLE...MEANSVILLE...ALDORA...T
HE ROCK...REDBONE...LIFSEY SPRINGS...ATWATER...HANNAHS
MILL...GOGGINS... PIEDMONT AND LIBERTY HILL.

LAT...LON 3317 8409 3293 8408 3293 8412 3291 8413
      3294 8440 3312 8441
TIME...MOT...LOC 1838Z 268DEG 11KT 3304 8432
Special weather statement, Sep 12, 1:55 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
255 PM EDT MON SEP 12 2016

GAZ058-059-071-072-121930-
JONES GA-JASPER GA-BUTTS GA-MONROE GA-
255 PM EDT MON SEP 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES...SOUTHWESTERN
JASPER...SOUTHERN BUTTS AND MONROE COUNTIES UNTIL 330 PM EDT...

AT 255 PM EDT...A STRONG THUNDERSTORM WAS OVER BLOUNT...OR 7 MILES
NORTH OF FORSYTH...MOVING NORTH AT 15 MPH.

  HAZARD...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY.
           LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
           REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
           TO BE STRUCK BY LIGHTNING. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD SLOW
           DOWN AND BE PREPARED FOR POSSIBLE LOSS OF CONTROL DUE TO
           HYDROPLANING. ALSO...THE HEAVY RAIN MAY CAUSE TEMPORARY
           STREET FLOODING OR ROAD PONDING IN SLOW DRAINAGE AREAS.
           WHEN WATER COVERS THE ROAD...REMEMBER TO TURN AROUND
           DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
JACKSON...FORSYTH...FLOVILLA...JENKINSBURG...JULIETTE...COLLIER...BLO
UNT... MCKIBBEN...JARRELL
PLANTATION...BERNER...BRENT...ADGATEVILLE...DAMES FERRY...MCELHENEYS
CROSSROADS...INDIAN SPRINGS STATE PARK...PLANT SCHERER AND HIGH
FALLS STATE PARK.

LAT...LON 3296 8404 3320 8404 3320 8406 3332 8407
      3331 8406 3333 8404 3323 8364 3295 8377
TIME...MOT...LOC 1855Z 186DEG 11KT 3314 8394

The radar

The Atlanta radar (KFFC), 58 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
September 12, 2:15 PM EST to 2:30 PM EST
Where
Lamar County, 0.93 mi NNE of Lamont
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
33.012, -84.112

The Lamar County 911 center reported power lines blown down at the Fredonia Church along Brent Road.

Thunderstorm Wind, Rockdale

When
September 12, 2:45 PM EST to 2:50 PM EST
Where
Rockdale County, 2.87 mi N of Camp Smyrna
Measured
40 kt (46 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
33.661, -84.075

The Rockdale County Emergency Manager reported a large limb blown out of a tree onto the power lines at the intersection of Klondike Road and McDaniel Mill Road.

Thunderstorm Wind, Bibb

When
September 12, 4:30 PM EST to 4:45 PM EST
Where
Bibb County, 2.75 mi NNW of Skipperton to 2.62 mi N of Skipperton
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.788, -83.714

The Bibb County Emergency Manager reported several trees blown down in the vicinity of Bloomfield Road and Reynolds Drive. A few of these trees fell on homes. The fire station at the corner of Bloomfield Road and Rocky Creek Road had part of its metal roof peeled off.

Hail, Floyd

When
September 12, 6:32 PM EST to 6:42 PM EST
Where
Floyd County, 0.61 mi SE of Silver Creek
Measured
1 in hail
Reported by
Public
Coordinates
34.175, -85.161

The public reported quarter size hail in the Silver Creek area.

Thunderstorm Wind, Gilmer

When
September 12, 7:55 PM EST to 8:10 PM EST
Where
Gilmer County, 1.74 mi SE of Licklog
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.585, -84.305

The Gilmer County Emergency Manager reported a few trees blown down along Highway 52 around the Dawson County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655624, 655625, 655626, 655627, 655628.